Questions About Concerta


In this special edition of Ask the Medical Expert, Larry Silver responds to questions about Concerta, a once-daily form of methylphenidate.

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).

ADDitude Answers

I have a 9 year-old son with ADHD who takes Ritalin. He began taking 5 mg and is now taking 50mg per day. Recently, he has not been able to control his hyperactivity. The extended-release version doesn't work for him, and I am reluctant to have his dosage of Ritalin increased. I recently attended a conference where the speaker mentioned Concerta. What is its efficacy?

Dr. Silver: The dose of Ritalin or one of the other stimulant medications varies from child to child. It is necessary to experiment to find what works best. Concerta is a newer product than Ritalin, but has been on the market for several years now. It is methylphenidate but in a packaged release system that is reported to last 12 hours. It does sound interesting and I plan to try it with some patients. (Editor's note: Concerta was approved by the FDA on August 1, 2000)

My daughter is 10 and takes 18 mg of Concerta daily. Her doctor now says I should give it to her twice a day, but my pharmacist says this is impossible.

Dr. Silver: Concerta lasts between 10 and 12 hours. Thus, if you give your daughter the medication at 7:30 A.M., it should last until between 5:30 and 7:30 P.M. I know of no reason to give the medication twice a day. Should the time from 5:30 P.M. until bedtime be a problem, we often add a short-acting Ritalin to cover the last four hours of the day. Your pharmacist is correct. Maybe it would be easiest on you if the pharmacist called your doctor and discussed this. Or, try another doctor.

My six-year-old son just started taking Concerta and it has changed our lives for the better. However, he has trouble taking the pill and by the time he finally does, the coating is on my fingers or on his tongue. Will this make the medicine less effective?

Dr. Silver: It is important that he take the full capsule without breaking the surface. The whole release mechanism is damaged if the surface is broken. Discuss this with your family doctor. Ask your doctor to teach you how to teach your child to swallow pills. Maybe he can learn. If not, he may need a different medication.

I am a 38-year-old woman and have been taking Concerta. It is working better than Ritalin, for the sheer reason being my day is not broken up. However, I am concerned with basic nutrition. As a woman still in my child-bearing years, what nutritional deficiencies related to the long-term use of Ritalin and Concerta should I be concerned about?

Dr. Silver: Ritalin/Concerta might decrease appetite. If this is not a factor, these medications do not have an impact on nutrition. I would use whatever multivitamins and other supplements your family doctor recommends.

My 10-year son takes Concerta (one 36 mg-dose per day). Yesterday he developed terrible stomach pains at school and wasn't able to eat lunch. Can Concerta cause stomach pains?

Dr. Silver: If he has been taking Concerta for awhile, and, only on this one occasion, reported a stomach pain, I would look for another cause. If Concerta is to cause stomachaches, it occurs often and usually starts when the medication is first tried.

I am a 39-year-old adult, recently diagnosed with ADHD. My doctor wants to prescribe Concerta, but refuses to give me a referral to have my blood pressure monitored and my blood cell count taken. I won't take the medicine without these measures; he won't give me the Concerta with them.

Dr. Silver: I know of no reason to get a check of blood pressure or a blood count before starting Concerta. If the doctor prescribing this medication is your family doctor, these issues are checked as part of your general medical care. If the doctor prescribing this medication is not your family doctor and you remain concerned, ask your family doctor to do so. Again, there is no reason; but, if it makes you more comfortable, do it.

Concerta User Reviews

Out of all of the medications that my son has been on, Concerta has been the most effective. Focalin and Vyvanse made him angry and caused a reaction when he came down off of the medication. Concerta has been smooth sailing.

Posted by kmgrant

Other than appetite issues with my son, Concerta has been a godsend for both my son and my husband. As a teenager, my son doesn’t get up until later in the day on the weekends so he takes a shorter acting Ritalin on those days so weekends don’t go to “hell in a hand basket.”

Posted by BJMac

My son just started taking 18mg of Concerta. It hasn’t been a full week yet, but certain things have changed a little. Like I think he’s been wearing his glasses in school for the first time! He’s still showing signs of ODD but is able to do more of his chores around the house (even though he's still grumpy). He’s 13 and used to be in the gifted and talented program. The last couple of years he’s done worse and worse in school. He is no longer in the gifted and talented program and we are hoping for straight C’s just so he’ll graduate 7th grade. I wonder what we can reasonably expect on Concerta? Will our son ever be able to get even close to his potential? Will he ever consider studying or doing homework?

Posted by tiredmom

My son was on Concerta for two years, ages 10 - 12. It helped him a lot during that time. He was calmer and more focused and did better in school. Unfortunately, after two years he developed tics and had to stop the Concerta. The tics went away after he stopped taking it.

Posted by Elphie1

I am an dad with ADHD. I am currently taking 27 mgs of Concerta and 150 mgs of Effexor XR (anxiety issues). I have been on these meds for over one year and they are helping me greatly. My son who is five years old has also been diagnosed with ADHD. He was placed on 18 mgs of Concerta about one month ago. On the positive side, the Concerta has really helped my son’s focusing at school, coloring/writing, and following directions. However, his food intake has decreased and he has become more emotionally labile. Generally in the evenings, he will become irritable, weepy and/or aggressive with my wife and I. He also will not fall asleep until 12:00 AM. I remember having what I called the “evening blues" when I first started taking Concerta. However they seemed to diminish after a couple of months. Thus, I am thinking that Concerta may not be the appropriate medication for my son.

Posted by David1

Read more Concerta reviews on ADDConnect.


9 Rules for Using ADHD Meds Safely
Expert ways to maximize the benefits of ADHD medications. Download now!

Get This Free Download

Larry Silver, M.D., is clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C. and director of training in child and adolescent psychiatry at Georgetown University School of Medicine. He is a former acting director and deputy director of the National Institute of Mental Health, as well as the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities.
Copyright © 1998 - 2016 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 108 West 39th Street, Suite 805, New York, NY 10018